Thunderstorm Wind, Leavenworth
- When
- May 8, 5:28 PM CST
- Where
- Leavenworth County, 4 mi W of Tonganoxie
- Measured
- 52 kt (60 mph)
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.117, -95.150
4 thunderstorm wind, 4 hail, 2 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 8, 1:28 PM CST, 4 hours earlier.
AREA FORECAST DISCUSSION...CORRECTION TO ADD FLOOD WATCH POINTS NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 228 PM CDT WED MAY 8 2002 LOOKS LIKE ANOTHER ROUND OF STRONG/SEVERE CONVECTION EMINENT FOR LATE THIS AFTERNOON THROUGH TONIGHT. COLD FRONT CURRENTLY SITUATED OVER CENTRAL KS WILL CONTINUE MOVING EWD...REACHING THE WRN CWA BY 00Z. AIRMASS AHEAD OF THE FRONT DEFINITELY SUPPORTIVE OF SEVERE ACTIVITY...WITH CAPES IN EXCESS OF 3500 J/KG AND LIFTED INDICES NEAR -10. THINK ACTIVITY WILL DEVELOP RAPIDLY IN SERN NE/NWRN MO LATE THIS AFTERNOON AS SYNOPTIC FORCING INCREASES AND MID LEVEL COOLING DECREASES CAP...FORM INTO A SQUALL LINE...AND MOVE THROUGH THE REST OF THE CWA. EXPECT THE PRIMARY THREATS TO BE DAMAGING WINDS AND LARGE HAIL AS THE SQUALL LINE MOVES THROUGH. THERE WILL ALSO BE A THREAT OF TORNADOS EARLY IN THE STORMS EVOLUTION. THE LINE SHOULD MOVE RELATIVELY FAST...BUT SOIL IS ALREADY SO HEAVILY SATURATED AND PWS ARE ABOVE 1.5 INCHES...SO HAVE DECIDED TO GO WITH A FLASH FLOOD WATCH FOR THE SOUTHERN TWO THIRDS OF THE CWA FROM 6 PM THIS EVENING TO 6 AM THURSDAY. THINK SHOWERS WILL MOVE OUT OF ENTIRE CWA BY 12Z...WITH A COOLER...DRIER...AND WINDIER DAY IN STORE FOR TOMORROW. SCHMIT 1049 AM... FOR DAYS 3 THRU 7 (SAT THRU WED TIMEFRAME)...MODELS IN REASONABLE AGREEMENT DIGGING UPPER LOW INTO W CONUS FRI BEFORE EJECTING THIS FEATURE ACROSS THE REGION SUNDAY. AHEAD OF THIS FEATURE...SLY FLOW PROGGED TO DEVELOP FRI ALLOWING WARM FRONT TO LIFT NORTHWARD INTO REGION FRI NIGHT. MODELS IN SOME DISAGREEMENT WHERE THIS FRONT WILL END UP...WITH AVN/UK PROGGING BOUNDARY TO STALL ACROSS N MO SAT...WHILE EC PROGS THIS BOUNDARY TO LIFT NWD INTO IA. HAVE GENERALLY SIDED WITH AVN POSITIONING OF THIS FEATURE...AND INTRODUCED POPS LATE FRI NIGHT ASSOCIATED WITH NOSE OF LLJ INTERSECTING WARM FRONT. HAVE TRENDED POPS SLIGHTLY HIGHER ACROSS N ZONES FRI NIGHT AND SAT. FRONT REMAINS ACROSS CWA SAT AS WAVE DEVELOPS ALONG BOUNDARY...WITH SFC LOW TRACKING ACROSS MO SAT NIGHT. UPPER LOW PROGGED TO EJECT ACROSS REGION DURING THE DAY SUN...SO HAVE KEPT 30 POPS THRU DAYTIME HOURS ACROSS CWA...WITH LINGERING CHANCE SUN EVENING ACROSS E ZONES. OTHERWISE WNW FLOW DEVELOPS ACROSS REGION FOR THE FIRST HALF OF UPCOMING WEEK. SFC RIDGE PROGGED TO SETTLE ACROSS CWA MON NIGHT/TUES ALLOWING COOLER TEMPS TO WORK INTO CWA...BEFORE SLY FLOW RETURNS WED. MS 450 AM... THE FLOOD WATCH WILL BE CANCELED FOR THE NORTH HALF OF THE CWA THIS MORNING AS MOST OF THE OVERNIGHT PRECIP REMAINED SOUTH OF A ST JOSEPH...CHILLICOTHE...MACON LINE. THE WATCH WILL BE CONTINUED UNTIL NOON FOR THE SOUTHERN HALF BASED ON SATURATED CONDITIONS AND THE EXPECTATION OF POSSIBLY MORE SHOWERS THROUGH THE MID MORNING HOURS. WITH THE AVN/META AGREEING ON THE LLJ MOVING INTO THE SOUTHWEST MISSOURI EARLY THIS MORNING...I HAVE KEPT THE CHANCE OF THUNDERSTORMS IN FOR THE SOUTH HALF OF THE CWA. FOR THIS AFTERNOON I EXPECT THUNDERSTORM CHANCES TO START IN THE NORTHWEST CORNER OF THE STATE AS THE SURFACE LOW IN WEST KANSAS LIFTS TO THE NORTHEAST AND DRAGS A COLD FRONT THROUGH THE REGION. HIGH PRESSURE WILL BUILD IN BEHIND TODAYS COLD FRONT GIVING US A BREAK FROM THE CONVECTION UNTIL SATURDAY. FOR THE WEEKEND THE AVN/MRF SHOW THAT ANOTHER LOW PRESSURE SYSTEM WILL SLIDE IN TO WEST KANSAS. AS THE LOW SLIDES INTO THE MIDWEST WAA ACROSS THE STATE LOOKS TO PICKUP AS A WARM FRONT MOVES NORTH. WITH A 50+ DEWPOINT TONG MOVING INTO MO WITH THE FRONT...I HAVE INTRODUCED CHANCE THUNDERSTORM POPS BEGINNING SATURDAY. ALSO COOLED TEMPS A FEW DEGREES BASED ON EXPECTATION OF CLOUD COVER WITH THE WAA AND H85 TEMPS ONLY PROGGED TO HIT THE 12-14 DEGREE MARK. CUTTER .EAX... KS...FLOOD WATCH FROM 600 PM CDT WEDNESDAY UNTIL 600 AM CDT THURSDAY FOR ZONES KSZ057...KSZ060...KSZ103>105. MO...FLOOD WATCH FROM 600 PM CDT WEDNESDAY UNTIL 600 AM CDT THURSDAY FOR ZONES MOZ028>033...MOZ037>040...MOZ043>046...MOZ053>054.
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-091100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 112 PM CDT WED MAY 8 2002 * HAZARDS EXPECTED - DAMAGING THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON...AND CONTINUE THROUGH THE EVENING...OVER A LARGE PORTION OF THE CENTRAL UNITED STATES. STORMS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS WILL FIRE OVER SOUTHWEST IOWA AND NORTHWEST MISSOURI BETWEEN...3 PM AND 5 PM THIS AFTERNOON. THE STORMS WILL EVOLVE INTO A VIOLENT SQUALL LINE THAT WILL TRACK THROUGH EASTERN KANSAS AND WESTERN MISSOURI THIS EVENING. SUPERCELL THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES WILL BE POSSIBLE LATE THIS AFTERNOON AND EARLY THIS EVENING. THE ENTIRE PLEASANT HILL FORECAST AREA...WILL HAVE A GOOD CHANCE OF EXPERIENCING DANGEROUS STORMS DURING THIS EVENT...INCLUDING KANSAS CITY...SAINT JOSEPH...KIRKSVILLE... SEDALIA...AND WARRENSBURG. SOME MINOR FLOODING WILL ALSO BE A POSSIBILITY TONIGHT. SOME OF THE STORMS WILL LIKELY PRODUCE LOCALIZED INCH TO INCH AND A HALF OF RAIN AMOUNTS. GIVEN THE HEAVY RAINS OF THE LAST SEVERAL DAYS...SOME INCONVENIENCE FLOODING WILL BE POSSIBLE ON SMALL STREAMS AND IN URBAN DRAINAGE AREAS. * SPOTTER ACTIVATION - ACTIVATION WILL BE NEEDED OVER ALL OF NORTHEAST KANSAS...AND ALL OF NORTHERN MISSOURI LATE THIS AFTERNOON AND EARLY THIS EVENING. THUNDERSTORMS WILL FORM RAPIDLY...SO EXPECT TO DEPLOY SPOTTERS BY 3 PM IN NORTHEAST KANSAS AND NORTHWEST MISSOURI. SPOTTERS WILL BE NEEDED IN THE KANSAS CITY...KIRKSVILLE...CHILLICOTHE...AND WARRENSBURG AREAS BY 5 PM. THIS IS A POTENTIALLY DANGEROUS WEATHER SITUATION. SIGNIFICANT SEVERE WEATHER...INCLUDING THE POSSIBILITY OF TORNADOES...IS EXPECTED TO DEVELOP ACROSS THE AREA. PERSONS ARE URGED TO PREPARE NOW...AND BE READY TO REACT QUICKLY SHOULD A WARNING BE ISSUED FOR YOUR AREA. DISCUSSION: A COLD FRONT WILL INTERACT WITH VERY UNSTABLE AIR THIS AFTERNOON TO GENERATE DANGEROUS THUNDERSTORMS. THE COLD FRONT WILL ENTER THE NORTHWEST CORNER OF MISSOURI AND NORTHEAST PORTIONS OF KANSAS AROUND 4 PM. STORMS WILL FORM RAPIDLY AND BECOME SEVERE QUICKLY GIVEN THE LARGE AMOUNTS OF INSTABILITY AND WIND SHEAR. SUPERCELL THUNDERSTORMS CAPABLE OF PRODUCING VERY LARGE HAIL AND TORNADOES WILL BE POSSIBLE LATE THIS AFTERNOON AND EARLY THIS EVENING BEFORE THE STORMS FORM INTO A SQUALL LINE BY 7 PM. ONCE THE SQUALL LINE FORMS DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREAT. THE THREAT FOR SEVERE WEATHER WILL DIMINISH OVER NORTHERN AND CENTRAL MISSOURI AROUND MIDNIGHT. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX OR AT HTTP://WEATHER.GOV. KOCH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
523 PM CDT WED MAY 08 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0515 PM ROCKPORT MO .88 INCH HAIL
05/08/02 ATCHISON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
DIME TO NICKEL SIZE HAIL.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
527 PM CDT WED MAY 08 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0508 PM ODESSA MO .75 INCH HAIL
05/08/02 LAFAYETTE REPORTED BY STORM
SPOTTER.
0508 PM ODESSA MO WIND DAMAGE
05/08/02 LAFAYETTE LARGE TREE LIMBS DOWN.
REPORTED BY STORM
SPOTTER.KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-090400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 533 PM CDT WED MAY 8 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 257...IN EFFECT UNTIL 1100 PM CDT WEDNESDAY EVENING. THIS TORNADO WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: ADAIR...ANDREW...ATCHISON...BATES...BUCHANAN...CALDWELL...CARROLL... CASS...CHARITON...CLAY...CLINTON...COOPER...DAVIESS...DE KALB... GENTRY...GRUNDY...HARRISON...HENRY...HOLT...HOWARD...JACKSON... JOHNSON...LAFAYETTE...LINN...LIVINGSTON...MACON...MERCER...NODAWAY... PETTIS...PLATTE...PUTNAM...RANDOLPH...RAY...SALINE...SCHUYLER... SULLIVAN AND WORTH. IN KANSAS: ATCHISON...DONIPHAN...JOHNSON...LEAVENWORTH...LINN...MIAMI AND WYANDOTTE. SOME CITIES IN THIS TORNADO WATCH INCLUDE ATCHISON...BETHANY... BOONVILLE...BUTLER...CHILLICOTHE...CLINTON...HARRISONVILLE...KANSAS CITY...KIRKSVILLE...MARSHALL...MARYVILLE...MOBERLY...OLATHE... PAOLA...ROCKPORT...SEDALIA...ST JOSEPH...TRENTON AND WARRENSBURG.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
540 PM CDT WED MAY 08 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0532 PM CORDER MO 70 MPH TSTM GUST
05/08/02 LAFAYETTE REPORTED BY STORM
SPOTTER.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
600 PM CDT WED MAY 08 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0555 PM ELMO MO 1 INCH HAIL
05/08/02 NODAWAY REPORTED BY LAW
ENFORCEMENT OFFICIAL.The Pleasant Hill radar (KEAX), 84 km away, was scanning. The volume nearest the first event began at 23:29 UTC.
4 thunderstorm wind, 4 hail, 2 tornado. Local standard time, as filed.
Brief tornado touchdown which cause some light damage to a farmstead.
Large trees down and construction mobile home blown over.
Brief tornado touchdown with damage at a mobile home park and to nearby commercial buildings.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2002Every state in 2002This day in weather historyThe tornado archive for Kansas, 2002Warnings in Kansas, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5294033, 5294034, 5294041, 5294035, 5294036, 5294042, 5294037, 5294039, 5294040, 5294038.